MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. VITROS CHEMISTRY PRODUCTS BENZ REAGENT; IN-VITRO DIAGNOSTICS

ORTHO-CLINICAL DIAGNOSTICS, INC. VITROS CHEMISTRY PRODUCTS BENZ REAGENT; IN-VITRO DIAGNOSTICS
Catalog Number 6801989
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2025
Type of Reportable Event Malfunction
Event or Problem Description
A customer contacted the ortho clinical diagnostics (ortho) technical solution center (tsc) to report a discordant negative vitros benzodiazepine (benz) result was obtained from a 10x dilution of a patient sample using vitros chemistry products benz reagent processed on a vitros 5600 integrated system.The vitros benz result was considered discordant when compared to a positive result obtained using the same patient sample tested undiluted on the same vitros 5600 integrated system.Patient sample (test event 2) result of < 850 ng/ml (negative) vs an expected result of positive.Biased results of the magnitude and direction observed may lead to inappropriate physician action if they were to occur undetected.It was unknown if the discordant, negative vitros benz result was reported from the laboratory.Ortho has not been made aware of any allegation of patient harm as a result of this event.This report corresponds to ortho clinical diagnostics inc (ortho) complaint number (b)(4) and reportability assessment (b)(4).
 
Additional Manufacturer Narrative
The investigation determined a discordant negative vitros benzodiazepine (benz) result was obtained from a 10x dilution of a patient sample using vitros chemistry products benz reagent processed on a vitros 5600 integrated system.The vitros benz result was considered discordant when compared to a positive result obtained using the same patient sample tested undiluted on the same vitros 5600 integrated system.The assignable cause of the event was determined to be user error.The customer used an inappropriate interpretation of the result observed from test event 2.The vitros benz instructions for use (ifu) states that: "due to the sensitivity of the vitros benz assay to drugs or metabolites other than lormetazepam that may be present in urine samples, specimen dilutions should only be used as an estimation for gas chromatography/mass spectrometry (gc/ms) confirmatory testing and are not intended for reporting patient values." the initial processing event of the affected patient sample (test event 1) was positive consistent with the customer's expectations for the patient sample.However, the customer subsequently processing a 10x onboard dilution of the affected patient sample and the vitros interpretation of this diluted sample result was "negative." per the vitros benz ifu excerpt above, this second (diluted) result should have only been used as an estimation for gc/ms confirmatory testing and is not intended for reporting patient values.There were no gc/ms confirmatory test results provided, but the customer expressed that they believed the true vitros benz result for this patient to be positive, which is consistent with the test event 1 result for the affected patient sample.The customer did not provide any information regarding the clinical status of the patient including whether or not the patient demonstrated clinical signs and symptoms that are consistent with toxic levels of benzodiazepine(s).No historic quality control results obtained using vitros benz reagent lot 1523-70-2534 were provided when requested, therefore, it is not possible to assess the performance of vitros benz reagent lot 1523-70-2534 and a reagent related performance issue cannot be ruled out as contributing to the event.Continual tracking and trending of complaints has not identified any signals that would point to a potential systemic issue with vitros benz reagent lot 1523-70-2534.The customer did not provide any information regarding preanalytical sample preparation for the patient sample in question when requested.Therefore, it was not possible to determine if the customer was following the sample collection device manufacturer's recommendation for sample centrifugation and improper pre-analytical sample handling cannot be ruled out as a possible cause of the event.

Brand Name
VITROS CHEMISTRY PRODUCTS BENZ REAGENT
Common Device Name
IN-VITRO DIAGNOSTICS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
100 indigo creek drive
rochester NY 14626
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1000 lee road
rochester NY 14606
Manufacturer Contact
laurie o'riordan
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key22014514
Report Number1319808-2025-00021
Device Sequence Number7883687
Product Code JXM
UDI-Device Identifier10758750001750
UDI-Public(01)10758750001750(17)250820(11)240520(10)702534
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2025
Device Catalogue Number6801989
Device Lot Number1523-70-2534
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2025
Initial Report FDA Received Date05/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/20/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown